Step Inside the Patient Safety Horror Room

Ryan Syrek, MA

Disclosures

January 25, 2019

Although some medical students may swear that such rooms exist in institutions around the country, the University of Chicago Pritzker School of Medicine has a very specific "room of horrors." Aiming to bring common hospital-based safety threats to life, the Patient Safety Room of Horrors is a simulation designed to help students and residents identify real dangers in a fake environment. During their second year, students investigate a room filled with potentially hazardous errors and oversights. They reenter the room again once they finish their third-year clerkships. The simulation is also part of the residency training at the institution.

Before trainees enter the room, they are given a chart with key identification elements and important information regarding the patient's conditions. Within 15 minutes, they must identify all nine hazards contained within the room. A study published in the British Medical Journal found that 128 interns who completed the training spotted an average of 5.1 of the nine dangers.

Although some errors are much easier to detect when walking through the room, see if you can spot four of the errors in the two photos below, given the patient's chart.

Patient: Washington, Michael MR 352687
PCP: Dr Poston
FULL CODE

HPI: 55 y/o M, admitted for diarrhea of three days' duration after a recent hospitalization for pneumonia, now found to be C diff (+).

His hospital course has been complicated by delirium, and he suffered a fall without significant injury last night. The patient is continuing a course of antibiotics for his pneumonia. He also has a history of hypertension and diabetes mellitus type 2, which is well controlled on his current regimen. The patient's home medications have been continued, along with the addition of a PPI for stress ulcer prophylaxis.

The patient is being transfused 1 unit of PRBCs for a morning hemoglobin of 8 mg/dL.

Hospital Medications: Moxifloxacin, Lisinopril, ASA, Lantus and Novlog, Flagyl, Nexium, and Tylenol PRN

Allergies:
Latex – Previously admitted for requiring intubation
Penicillin – Hives and respiratory difficulty

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....